New Hampshire, 2001

Hail in New Hampshire, May 28, 2001

May 28, 2001 · NWS BOX · 1 event in 1 county or zone

Severe thunderstorms produced large hail in Cheshire County. Hail as large as ping pong balls fell in Hinsdale for about 7 minutes, and covered the ground to a depth of half an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms produced large hail in Cheshire County. Hail as large as ping pong balls fell in Hinsdale for about 7 minutes, and covered the ground to a depth of half an inch. Ping pong ball sized hail was also reported in Chesterfield, while dime sized hail fell in Winchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 8:55 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 28, 8:55 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EDT MON MAY 28 2001

UPDATE IN ZFPS FOR THIS AFTN CONTS CLDS AND CHC OF TSTMS ACRS THE
FCST AREA.  VERY UNSTBL AMS ACRS SNE FOR THIS AFTN SPCLY IF TEMPS
WARM TO MID 70S.  COMBO OF STV UPR WND AND UNSTB MAKE SVR WX A
PSBLTY FOR AFTN INTO EVE.  06Z MESO ETA SHOWS SGFNT OMEGA MAX IN TWO
AREA.  FIRST MVS ACRS CAPE COD AND ISS 18Z TO 21Z AND SO TSTMS MAY
OCCUR WITH THIS ACRS SERN PTN FCST AREA.  SVR WX LESS LKLY SINCE
SLY FLO WL KEEP TEMPS NR SFC LWR.  SECOND AREA SHOWN TO BE ACRS FAR
NWRN MA TO SRN NH 21Z TO 00Z.  AT SAME TIME DVV ACRS CNTRL MA AND
CNTRL CT.  THIS WUD IMPLY THAT LESS CLDS AND SO MORE HEATING AND
WARMER AT SFC BUT WITH SLY BLO THE LOW LVL WARMER TEMPS WL BE
ADVECTED INTO SRN NH INCRG THE LKLYHOOD OF TSTMS SOME OF WHICH CUD
BE SVR.

BY 03Z ALL DVG ACRS SNE SO EXCP SHWRS/TSTMS WL HAVE ENDED AND CLRG
SHUD FLW.

.BOX...NONE.

DMH

In the hours before

Special weather statement, May 28, 9:35 AM EST, 3 hours 47 minutes before
CTZ002>004-MAZ002>015-017>024-RIZ001>007-281800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT MON MAY 28 2001

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL
DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS
WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL.
BY EVENING ANY STORMS WILL BE ENDING.

THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.
THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES
REACH THE MID 70S.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT
AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

FIELD

@RUKWBCe$KDENWWUS81 KBOX 281435
SPSBOX
CTZ002>004-MAZ002>015-017>024-RIZ001>007-282100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT MON MAY 28 2001

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL
DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS
WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL.
BY EVENING ANY STORMS WILL BE ENDING.

THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.
THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES
REACH THE MID 70S.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT
AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

FIELD
Local storm report, May 28, 1:02 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
202 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    WORTHINGTON CORNERS       MA   1 INCH HAIL
05/28/01   HAMPSHIRE                      NICKEL TO QUARTER SIZE
                                          HAIL REPORTED IN WEST
                                          WORTHINGTON PER AMATEUR
                                          RADIO.

0144 PM    ASHFIELD                  MA   1 INCH HAIL
05/28/01   FRANKLIN                       QUARTER SIZE HAIL COVERING
                                          THE GROUND...REPORTED PER
                                          AMATEUR RADIO.

0148 PM    CONWAY                    MA   1.25 INCH HAIL
05/28/01   FRANKLIN                       HALF DOLLAR SIZE HAIL
                                          REPORTED...PER SPOTTER.

0201 PM    GREENFIELD                MA   .75 INCH HAIL
05/28/01   FRANKLIN                       DIME SIZE HAIL COVERING
                                          THE GROUNDV...PER AMATEUR
                                          RADIO.
Local storm report, May 28, 1:10 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
426 PM EDT WED JUN 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    STERLING                  MA   NON TSTM WINDS
06/06/00   WORCESTER                      LARGE TREE LIMBS AND POWER
                                          LINES DOWN

1030 PM    WEST BOYLSTON             MA   NON TSTM WINDS
06/06/00   WORCESTER                      LARGE TREE LIMBS AND POWER
                                          LINES DOWN

1150 PM    STOUGHTON                 MA   NON TSTM WINDS
06/06/00   NORFOLK                        LARGE TREE LIMBS DOWN ON
                                          MAPLE STREET

1150 PM    HOLBROOK                  MA   NON TSTM WINDS
06/06/00   NORFOLK                        LARGE TREE LIMBS DOWN ON
                                          WEYMOUTH STREET

1150 PM    LEICESTER                 MA   NON TSTM WINDS
06/06/00   WORCESTER                      LARGE TREE DOWN AND POWER
                                          LINES DOWN

1200 AM    BEVERLY                   MA   NON TSTM WINDS
06/07/00   ESSEX                          LARGE TREE LIMBS DOWN TIME
                                          ESTIMATED

1200 AM    NORWOOD                   MA   NON TSTM WINDS
06/07/00   NORFOLK                        LARGE TREE LIMBS DOWN TIME
                                          ESTIMATED

1235 AM    SOUTHWICK                 MA   NON TSTM WINDS
06/07/00   HAMPDEN                        TREE DOWN AND POWER LINES
                                          DOWN

0100 AM    MEDFORD                   MA   NON TSTM WINDS
06/07/00   MIDDLESEX                      LARGE TREE DOWN ON
                                          MIDDLESEX AVENUE TIME
                                          ESTIMATED

The radar

The Albany radar (KENX), 131 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheshire

When
May 28, 1:22 PM EST to 1:31 PM EST
Where
Cheshire County, Hinsdale
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
42.783, -72.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5243506.